Indiana, 2004

Hail and Damaging Winds in Indiana, July 6, 2004

July 6, 2004 · NWS LMK · 3 events in 3 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 6, 12:25 AM EST, 19 minutes earlier.

Area forecast discussion, Jul 6, 12:25 AM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
125 AM EDT TUE JUL 6 2004

WITH CONVECTIVE SYSTEM ON OUR DOORSTEP WE HAVE UPDATED FCST TO
REFLECT A LIKELY PERIOD OF SHOWERS AND THUNDERSTORMS...ESPECIALLY
FROM LOUISVILLE BACK TO THE WEST. ALTHOUGH SYSTEM IS WORKING INTO
AIRMASS PREVIOUSLY WORKED OVER...IT MAY TAKE A BIT OF TIME TO
DIMINISH WELL BELOW SVR THREATS...SO WILL CONTINUE TO MONITOR SVR
WIND THREAT. -JB

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, Jul 5, 5:03 PM EST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
603 PM EDT MON JUL 5 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-061100-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
603 PM EDT (503 PM CDT) MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF LOW PRESSURE WILL TRACK INTO THE GREAT LAKES TONIGHT.  A
COLD FRONT ASSOCIATED WITH THIS LOW IS FORECAST TO MOVE INTO THE
KENTUCKY OVERNIGHT.  A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE DURING THE OVERNIGHT HOURS.  THE STORM PREDICTION CENTER
HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.  THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE
AGAIN DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY...AS THE
FRONTAL BOUNDARY REMAINS IN THE VICINITY OF THE KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SPOTTERS
AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING
OR SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

JARVIS

In the hours before

Local storm report, Jul 5, 6:48 PM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND DMG     SPRINGFIELD             37.69N 85.22W
07/05/2004                   WASHINGTON         KY   LAW ENFORCEMENT

            A TREE AND SOME LARGE LIMBS WERE DOWNED.

&&

MRC
Local storm report, Jul 5, 7:41 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     FRANKLIN                36.73N 86.57W
07/05/2004                   SIMPSON            KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:43 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
843 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     SCOTTSVILLE             36.75N 86.20W
07/05/2004                   ALLEN              KY   LAW ENFORCEMENT

            TREES AND POWER LINES WERE DOWNED COUNTYWIDE.

&&

MRC
Local storm report, Jul 5, 7:45 PM EST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
845 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     HARRODSBURG             37.77N 84.85W
07/05/2004                   MERCER             KY   LAW ENFORCEMENT

            A TREE WAS DOWN OVER A COUNTY ROAD. LARGE LIMBS WERE
            DOWNED.

&&

MRC
Local storm report, Jul 5, 8:26 PM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
926 PM EDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     BOWLING GREEN           36.97N 86.44W
07/05/2004  79 MPH           WARREN             KY   TRAINED SPOTTER

            WIND GUST AT THE ENVIRONMENTAL SCIENCE BUILDING AT
            WESTERN KENTUCKY UNIVERSITY. SOME WEATHER INSTRUMENTS ON
            THE ROOF OF THE BUILDING WERE DAMAGED.

&&

MRC
Special weather statement, Jul 6, 12:08 AM EST, 36 minutes before
INZ076-077-083-084-089-090-KYZ023>025-060630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1208 AM EST TUE JUL 6 2004

A LINE OF STRONG THUNDERSTORMS FROM ROUGHLY 23 MILES EAST OF
LAWRENCEVILLE...ILLINOIS TO AROUND 30 MILES WEST OF
HENDERSON...KENTUCKY...IS MOVING EAST AT 40 MPH.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING HEAVY RAIN WITH
RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS UP TO 45
MPH...SMALL HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

THESE STORMS WILL BE NEAR...JASPER AROUND 1235 AM
EST...HAWESVILLE...PAOLI...AND CANNELTON AROUND 105 AM EST...AND
ENGLISH AROUND 110 AM EST.

SCHOTT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Dubois

When
July 6, 12:44 AM EST
Where
Dubois County, 5 mi E of Celestine
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.383, -86.683

Emergency management also estimated a 45 mph wind gust.

Thunderstorm Wind, Orange

When
July 6, 1:01 AM EST
Where
Orange County, Paoli
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.550, -86.467

Trees were downed.

Thunderstorm Wind, Crawford

When
July 6, 1:15 AM EST
Where
Crawford County, English
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -86.467

Trees were blown across a roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416437, 5416438, 5416439.